IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Time-consistent control in nonlinear models

  • Ambler, Steve
  • Pelgrin, Florian

The paper shows how to use optimal control to compute optimal time-consistent Markovian government policies in nonlinear dynamic general equilibrium models. It extends Cohen and Michel's (1988) results for the linear-quadratic case. The method involves replacing private agents' costate variables with flexible functions of current state variables in the government's maximization problem. The functions hold in equilibrium to an arbitrarily close approximation. They can be found numerically by perturbation or projection methods. A stochastic model of optimal public spending illustrates the technique.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0165-1889(10)00172-7
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Economic Dynamics and Control.

Volume (Year): 34 (2010)
Issue (Month): 10 (October)
Pages: 2215-2228

as
in new window

Handle: RePEc:eee:dyncon:v:34:y:2010:i:10:p:2215-2228
Contact details of provider: Web page: http://www.elsevier.com/locate/jedc

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Krusell, Per & Smith Jr., Anthony A, 2001. "Consumption-Savings Decisions with Quasi-Geometric Discounting," CEPR Discussion Papers 2651, C.E.P.R. Discussion Papers.
  2. Daniel Cohen & Philippe Michel, 1988. "How Should Control Theory Be Used to Calculate a Time-Consistent Government Policy?," Review of Economic Studies, Oxford University Press, vol. 55(2), pages 263-274.
  3. V. V. Chari & Patrick J. Kehoe, 1989. "Sustainable plans and mutual default," Staff Report 124, Federal Reserve Bank of Minneapolis.
  4. Benhabib, Jess & Rustichini, Aldo, 1997. "Optimal Taxes without Commitment," Journal of Economic Theory, Elsevier, vol. 77(2), pages 231-259, December.
  5. Chari, V V & Kehoe, Patrick J, 1990. "Sustainable Plans," Journal of Political Economy, University of Chicago Press, vol. 98(4), pages 783-802, August.
  6. Christiano, Lawrence J. & Fisher, Jonas D. M., 2000. "Algorithms for solving dynamic models with occasionally binding constraints," Journal of Economic Dynamics and Control, Elsevier, vol. 24(8), pages 1179-1232, July.
  7. Wouter J. Den Haan & Albert Marcet, 1994. "Accuracy in Simulations," Review of Economic Studies, Oxford University Press, vol. 61(1), pages 3-17.
  8. Kim, Jinill & Kim, Sunghyun Henry, 2003. "Spurious welfare reversals in international business cycle models," Journal of International Economics, Elsevier, vol. 60(2), pages 471-500, August.
  9. Blake, Andrew P. & Kirsanova, Tatiana, 2006. "Discretionary Policy and Multiple Equilibria in LQ RE Models," MPRA Paper 21901, University Library of Munich, Germany, revised 01 Apr 2010.
  10. Soderlind, Paul, 1999. "Solution and estimation of RE macromodels with optimal policy," European Economic Review, Elsevier, vol. 43(4-6), pages 813-823, April.
  11. Aruoba, S. Boragan & Fernandez-Villaverde, Jesus & Rubio-Ramirez, Juan F., 2006. "Comparing solution methods for dynamic equilibrium economies," Journal of Economic Dynamics and Control, Elsevier, vol. 30(12), pages 2477-2508, December.
  12. Benhabib, Jess & Velasco, Andres, 1996. "On the optimal and best sustainable taxes in an open economy," European Economic Review, Elsevier, vol. 40(1), pages 135-154, January.
  13. Steve Ambler & Alain Paquet, 1993. "Fiscal Spending Shocks, Endogenous Government Spending and Real Business Cycles," Cahiers de recherche CREFE / CREFE Working Papers 14, CREFE, Université du Québec à Montréal.
  14. V. V. Chari & Patrick J. Kehoe, 1998. "Optimal fiscal and monetary policy," Staff Report 251, Federal Reserve Bank of Minneapolis.
  15. Debortoli, Davide & Nunes, Ricardo, 2006. "On Linear Quadratic Approximations," MPRA Paper 544, University Library of Munich, Germany, revised Jul 2006.
  16. Kenneth L. Judd, 1998. "Numerical Methods in Economics," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262100711, December.
  17. Salvador Ortigueira, 2006. "Markov-Perfect Optimal Taxation," Review of Economic Dynamics, Elsevier for the Society for Economic Dynamics, vol. 9(1), pages 153-178, January.
  18. Paul Klein & Per Krusell & José-Víctor Ríos-Rull, 2008. "Time-Consistent Public Policy," Review of Economic Studies, Oxford University Press, vol. 75(3), pages 789-808.
  19. Steve Ambler & Alain Paquet, 1994. "Recursive Methods for Computing Equilibria of General Equilibrium Dynamic Stackelberg Games," Cahiers de recherche CREFE / CREFE Working Papers 25, CREFE, Université du Québec à Montréal.
  20. Currie,David & Levine,Paul, 2009. "Rules, Reputation and Macroeconomic Policy Coordination," Cambridge Books, Cambridge University Press, number 9780521104609, June.
  21. Gilles Oudiz & Jeffrey Sachs, 1985. "International Policy Coordination in Dynamic Macroeconomic Models," NBER Chapters, in: International Economic Policy Coordination, pages 274-330 National Bureau of Economic Research, Inc.
  22. den Haan, Wouter J & Marcet, Albert, 1990. "Solving the Stochastic Growth Model by Parameterizing Expectations," Journal of Business & Economic Statistics, American Statistical Association, vol. 8(1), pages 31-34, January.
  23. Judd, Kenneth L. & Guu, Sy-Ming, 1997. "Asymptotic methods for aggregate growth models," Journal of Economic Dynamics and Control, Elsevier, vol. 21(6), pages 1025-1042, June.
  24. Bernheim, B. Douglas & Ray, Debraj, 1989. "Markov perfect equilibria in altruistic growth economies with production uncertainty," Journal of Economic Theory, Elsevier, vol. 47(1), pages 195-202, February.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:dyncon:v:34:y:2010:i:10:p:2215-2228. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.